Haloperidol – induced neurotoxicity – possible implications for tardive dyskinesia
- 159 Downloads
Tardive dyskinesia (TD) is one of the major side effects of long – term neuroleptic treatment. The pathophysiology of this disabling and commonly irreversible movement disorder is still obscure. The traditional concept of supersensitivity of striatal dopamine receptors as the mechanism involved in the development of TD is not satisfying, and current studies have focused on the role of neuroleptic – induced neuronal toxicity in the development of TD. We performed a series of experiments to gain a better understanding on the mechanisms involved in induction of TD. We have evaluated the direct neurotoxic effect of haloperidol (HP), a widely – used neuroleptic drug, and its three metabolites, in mouse neuronal cultures and in PC-12 cells.
We found that the features of HP-induced cell death were apoptotic rather than necrotic, as indicated by different DNA-staining methods and specific caspases inhibitors. Moreover, cotreatment with antioxidants such as vitamin E and N-acetylcysteine (NAC) significantly protected the cultures. Further studies on the mechanisms underlying HP-induced toxicity may lead to the development of new neuroprotective therapeutic strategies.
Unable to display preview. Download preview PDF.